Statin-associated muscle symptoms—A review: Individualizing the approach to optimize care

Barbara S. Wiggins, James M. Backes, Daniel Hilleman

Research output: Contribution to journalReview articlepeer-review

Abstract

The 3-hydroxy-3-methylglutaryl coenzyme A reductase inhibitors, also known as “statins” are considered first-line pharmacologic therapy for reducing low-density lipoprotein cholesterol (LDL-C). They have been demonstrated efficacy in a variety of patients populations to reduce atherosclerotic cardiovascular disease (ASCVD) risk. Like any pharmacologic therapy, however, they are not without possible adverse effects that can lead to discontinuation, thus leading to a loss of benefit. The most common side effect related to statin therapy impacting compliance is musculoskeletal related, commonly referred to as statin-associated muscle systems (SAMS). While the overall incidence is relatively low, the consequences of nonadherence to statin therapy can have a negative impact on patient care. Therefore, it is important for healthcare providers to understand risk factors, how to diagnose, and how to manage this unfortunate adverse effect in order to optimize care.

Original languageEnglish (US)
Pages (from-to)428-438
Number of pages11
JournalPharmacotherapy
Volume42
Issue number5
DOIs
StatePublished - May 2022

All Science Journal Classification (ASJC) codes

  • Pharmacology (medical)

Fingerprint

Dive into the research topics of 'Statin-associated muscle symptoms—A review: Individualizing the approach to optimize care'. Together they form a unique fingerprint.

Cite this